Infliximab-induced scleredema in a patient with rheumatoid arthritis

Research output: Contribution to journalArticle

24 Scopus citations

Abstract

A 52-year-old patient with rheumatoid arthritis (RA) developed scleredema-like skin induration after treatment with the tumor necrosis factor α (TNFα) blocking agent, infliximab. Skin induration occurred within a few weeks of initiation of infliximab, resolved with discontinuation of the drug, and recurred with rechallenge with the drug, implicating infliximab as the offending agent. Laboratory evaluation revealed a high titer of human antichimeric antibodies (HACA). The skin induration improved within a few weeks of discontinuation of infliximab and did not recur with the use of etanercept. Scleredema has been reported in association with bacterial and viral infections, diabetes mellitus, and monoclonal gammopathies. Infliximab use should be added to the list of potential associations with scleredema. This effect appears possibly specific to infliximab and may be related to the development of HACA because it did not occur with the use of etanercept in this patient. In addition, there appears to be a complex relationship between TNFα and tumor growth factor β (TGF-β), a cytokine which promotes collagen synthesis and deposition. TNFα blockade with infliximab may affect TNFα-TGF-β interactions and may be implicated in the development of scleredema in this case.

Original languageEnglish
Pages (from-to)319-322
Number of pages4
JournalJournal of Clinical Rheumatology
Volume11
Issue number6
DOIs
StatePublished - Dec 1 2005

Keywords

  • Infliximab
  • Rheumatoid arthritis
  • Scleredema

Fingerprint Dive into the research topics of 'Infliximab-induced scleredema in a patient with rheumatoid arthritis'. Together they form a unique fingerprint.

  • Cite this